Iowa, 2017

Blizzard in Iowa, February 23 to 24, 2017

February 23 to 24, 2017 · NWS FSD · 11 events in 11 counties and zones

A major Winter Storm moved through the area producing widespread heavy snow along with winds of 30 to 35 mph. Many local authorities were recommending no travel during the height of the storm.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A major Winter Storm moved through the area producing widespread heavy snow along with winds of 30 to 35 mph. Many local authorities were recommending no travel during the height of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 23, 4:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 23, 4:51 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
451 PM CST Thu Feb 23 2017

.SHORT TERM...(This evening through Friday)
Issued at 237 PM CST Thu Feb 23 2017

A very complex system taking shape this afternoon and these
complexities will continue into the evening. A northern mid level
band has allowed snow to develop through the day, but as of 20z
accumulations were mainly limited to areas along and west of the
James River and along and south of I-90. Expect this to change as
this mid level band will continue to gradually grow to the
northeast into the early evening and bring snow to those areas.

After this, everything changes and confidence begins to dip. The
main culprit to decreased confidence is a mid level convective
threat across parts of central and eastern Nebraska. The past few
runs have been fairly confident with capping in the 925mb to 850mb
layer which is where some of the better instability is expected to
reside. However there are more indications with the latest runs that
there may be just enough instability to allow an area of
thunderstorms to develop eastern Nebraska. What this convection has
the potential to do is divert mid level flow to the east a bit more,
which in turn decreases moisture convergence on the expected mid
level band over southeast SD, northwest IA and southwest MN, which
then lowers precipitation amounts. Not completely buying into this
threat, but it will be one that needs to be watched through this
evening.

Earlier today decreased snowfall amounts along highway 14 and also a
bit along and north of Interstate 90. This was in response to the
dry slot and mid level boundary being a bit farther south and also
because the drier air to the north allowed for a sharper cut off on
the northern edge.

So, the biggest challenge for tonight into Friday are with some
decreased snow amounts along and north of Interstate 90 and even
just a touch south will 4 to 6 inches of snow with 30 to 40 mph wind
gusts be enough to produce blizzard conditions. For now not really
going to change the blizzard warning but if the convection does get
going we will probably need some bigger changes. What this means is
if you have any decisions to make for Friday it might help waiting
until 9pm to 10 pm to make them.

.LONG TERM...(Friday night through Thursday)
Issued at 237 PM CST Thu Feb 23 2017

With attention on the significant snow event, have made few changes
in the forecast for the weekend and into next week. On Friday
evening, light snow may linger in northwestern Iowa during the
early evening however, any accumulation will be less than a half
inch. Winds will remain gusty up to 35 mph and with 6 to 12 inches
of snow expected, there will likely be blowing snow in open areas
into the evening. As the winds decrease and snowfall ends, the
blowing snow should also end by midnight. Lows overnight will be
in the teens.

For the weekend, the main changes involved lowering temperatures in
parts of northwestern Iowa as the deep snowcover will limit warning
during the day due to the increased albedo.  This will mean highs in
the mid 20s around SPW and SLB on Saturday and upper 20s to around
30 on Sunday.  There is the potential that if HON and BKX get little
snowfall today and tonight that temperatures will be 3 to 5 degrees
on Sunday but will wait to see snowfall evolves in the next 24 h
before adjusting temperatures.

For next week, there will be a series of weak waves that could bring
light rain or snow but no significant storm is expected. Due to the
potential snow over the next 24 h, did not make changes to the
forecast at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 443 PM CST Thu Feb 23 2017

MVFR ceilings with light snow early in the period at KHON, then
improving conditions after 09Z. Heavier snow will occur south and
east of the Highway 14 corridor overnight into late Friday
morning with MVFR/IFR ceilings and visibilities. Northerly winds
will be strong, gusting 30 to 35 kts through Friday, resulting in
blowing snow through Friday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until noon CST Friday for SDZ060-061-065-
     066-068-069.

     Blizzard Warning until noon CST Friday for SDZ062-067-070-071.

     Winter Storm Warning until 9 AM CST Friday for SDZ050-063-064.

     Winter Weather Advisory until 9 AM CST Friday for SDZ052>059.

MN...Blizzard Warning until noon CST Friday for MNZ080-097-098.

     Blizzard Warning from 9 PM this evening to midnight CST Friday
     night for MNZ081-089-090.

     Winter Weather Advisory from 9 PM this evening to 6 PM CST
     Friday for MNZ072.

IA...Blizzard Warning until noon CST Friday for IAZ001-012-020-031.

     Blizzard Warning from 9 PM this evening to midnight CST Friday
     night for IAZ002-003-013-014-021-022-032.

NE...Blizzard Warning until noon CST Friday for NEZ013-014.

&&

SHORT TERM...08
LONG TERM...Schumacher
AVIATION...JM
Hazardous weather outlook, Feb 23, 4:38 AM CST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
438 AM CST Thu Feb 23 2017

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-067-070-071-241045-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-
Lincoln SD-Clay SD-Union-
438 AM CST Thu Feb 23 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Snow will spread into the area through the late morning and
afternoon, possibly beginning as a mix of rain and snow. Snow will
become heavy at times tonight, with significant accumulations
likely, especially southeast of Highway 60 in northwest Iowa,
where isolated thunder may enhance snowfall rates this evening.

In addition, increasing northerly winds are likely, creating
periods of near zero visibility due to falling and blowing snow.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow will gradually diminish across the area by Friday afternoon.
At this time, the highest total accumulations are expected near
and southeast of Highway 60 in northwest Iowa and southwest
Minnesota, where localized amounts in excess of a foot are
possible by late Friday afternoon. The strong winds will continue
to produce reduced visibility in areas of blowing and drifting
snow into Friday evening, especially in the areas of heaviest
snowfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, reports of
snowfall and visibility would be greatly appreciated.

SDZ050-055-057>061-063>066-068-069-241045-
Gregory-Lake-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-
438 AM CST Thu Feb 23 2017

This Hazardous Weather Outlook is for portions of east central
South Dakota, south central South Dakota, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Snow will spread into the area through this morning, possibly
beginning as a mix of rain and snow in some areas. Snow will
become heavy at times this afternoon and evening, with
significant accumulations likely.

In addition, increasing northerly winds are likely, creating
periods of low visibility in falling and blowing snow.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow will gradually diminish across the area Friday morning. At
this time, storm total accumulations averaging 5 to 10 inches are
anticipated, with the highest total accumulations south of Highway
18. The strong winds will continue to produce reduced visibility
in areas of blowing and drifting snow through midday Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, reports of
snowfall and visibility would be greatly appreciated.

SDZ038>040-052>054-241045-
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-
438 AM CST Thu Feb 23 2017

This Hazardous Weather Outlook is for portions of central South
Dakota and east central South Dakota.

.DAY ONE...Today and Tonight

Snow will spread into the area this afternoon, then continue
through tonight. Increasing northerly winds will also create areas
of blowing and drifting snow.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow will gradually diminish across the area Friday morning. At
this time, storm total accumulations averaging 2 to 5 inches are
anticipated. The strong winds will continue to produce reduced
visibility in areas of blowing and drifting snow through midday
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, reports of
snowfall and visibility would be greatly appreciated.

In the hours before

Local storm report, Feb 23, 5:03 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
503 PM CST THU FEB 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             TYNDALL                 42.99N 97.86W
02/23/2017  M1.9 INCH        BON HOMME          SD   CO-OP OBSERVER

            .

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 blizzard. Local standard time, as filed.

Blizzard, Woodbury

When
February 23, 6:00 PM CST to February 24, 2:00 PM CST
Where
Woodbury forecast zone
Reported by
Official NWS Observations
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches combined with strong winds of 40 to 45 mph created blizzard conditions with widespread visibilities below a half mile. Many local authorities were recommending no travel.

Blizzard, Lyon

When
February 23, 6:00 PM CST to February 24, 12:00 PM CST
Where
Lyon forecast zone
Reported by
Official NWS Observations
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches combined with strong winds of 40 to 45 mph created blizzard conditions with widespread visibilities below a half mile. Many local authorities were recommending no travel.

Blizzard, Osceola

When
February 23, 6:00 PM CST to February 24, 2:00 PM CST
Where
Osceola forecast zone
Reported by
Official NWS Observations
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches combined with strong winds of 40 to 45 mph created blizzard conditions with widespread visibilities below a half mile. Many local authorities were recommending no travel.

Blizzard, Sioux

When
February 23, 6:00 PM CST to February 24, 2:00 PM CST
Where
Sioux forecast zone
Reported by
Official NWS Observations
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches combined with strong winds of 40 to 45 mph created blizzard conditions with widespread visibilities below a half mile. Many local authorities were recommending no travel.

Blizzard, O'Brien

When
February 23, 6:00 PM CST to February 24, 2:00 PM CST
Where
O'Brien forecast zone
Reported by
Official NWS Observations
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches combined with strong winds of 40 to 45 mph created blizzard conditions with widespread visibilities below a half mile. Many local authorities were recommending no travel.

Blizzard, Plymouth

When
February 23, 6:00 PM CST to February 24, 2:00 PM CST
Where
Plymouth forecast zone
Reported by
Official NWS Observations
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Snowfall of 4 to 8 inches combined with strong winds of 40 to 45 mph created blizzard conditions with widespread visibilities below a half mile. Many local authorities were recommending no travel.

Blizzard, Dickinson

When
February 23, 6:00 PM CST to February 24, 2:00 PM CST
Where
Dickinson forecast zone
Reported by
Official NWS Observations
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Snowfall of 4 to 7 inches combined with strong winds of 40 to 45 mph created blizzard conditions with widespread visibilities below a half mile. Many local authorities were recommending no travel.

Blizzard, Clay

When
February 23, 6:00 PM CST to February 24, 2:00 PM CST
Where
Clay forecast zone
Reported by
Official NWS Observations
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches combined with strong winds of 40 to 45 mph created blizzard conditions with widespread visibilities below a half mile. Many local authorities were recommending no travel.

Blizzard, Buena Vista

When
February 23, 6:00 PM CST to February 24, 2:00 PM CST
Where
Buena Vista forecast zone
Reported by
Official NWS Observations
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches combined with strong winds of 40 to 45 mph created blizzard conditions with widespread visibilities below a half mile. Many local authorities were recommending no travel.

Blizzard, Cherokee

When
February 23, 6:00 PM CST to February 24, 2:00 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches combined with strong winds of 40 to 45 mph created blizzard conditions with widespread visibilities below a half mile. Many local authorities were recommending no travel.

Blizzard, Ida

When
February 23, 6:00 PM CST to February 24, 2:00 PM CST
Where
Ida forecast zone
Reported by
Official NWS Observations
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches combined with strong winds of 40 to 45 mph created blizzard conditions with widespread visibilities below a half mile. Many local authorities were recommending no travel.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672380, 672382, 672384, 672385, 672386, 672387, 672388, 672389, 672390, 672391, 672392.